Valium is one of the most recognized drugs globally. Suppose used in the treatment of anxiety disorder, muscle spasms, insomnia, and other diseases. Because it can be highly addictive, it is no longer prescribed as a first-line drug.
When someone struggling with Valium addiction stops using it, they experience withdrawal symptoms, which can pose a danger to their health and life.
Physical Dependence and Withdrawal
Physical dependence occurs when one cannot live everyday life without being under the influence of a controlled substance; in this case, Valium. While physical dependency is considered as one of the symptoms of substance addiction, on its own, it is not sufficient to diagnose addiction.
It is possible to use the drug for a lengthy period under a doctor’s supervision without abusing them and developing a dependence on the drug. To be diagnosed as a person struggling with drug addiction, there must be evidence of misuse of the drug for nonmedical purposes.
Withdrawal is what occurs when one abstains from the substance that they have developed a dependency for. However, it is possible to go through withdrawal after prolonged use of Valium even if you are not suffering from addiction.
The withdrawal process is relatively similar in most individuals with a dependency on Valium, but some differences occur based on the individual in question. Withdrawal widely involves two stages identified by the intensity, number, and length of the symptoms.
Stages of Valium Withdrawal
The first stage is the acute stage. In this stage, the withdrawal symptoms can start a day to four days after the individual struggling with drug dependence stops taking it. Valium can cause a high that could last up to 48 hours, so most individuals’ withdrawal symptoms may not present after day one of abstinence. However, by the third or fourth day, one will begin experiencing acute symptoms.
How soon a person begins experiencing withdrawal symptoms after stopping Valium use depends on how often they were taking the drug in the first place, as well as how long the abuse had gone on. Differences in metabolism, psychological and emotional stability are also factors.
For instance, a person who has a predisposition to depression and anxiety might begin experiencing rebound anxiety soon after they stop using the drug. Rebound anxiety refers to the return of anxiety symptoms that were present before the individual started using Valium.
Symptoms of withdrawal in the acute stage include a combination of some of these symptoms: nausea, headaches, stomach pains, vomiting, tremors, and cramps. The tremors often take place in the hands. There are also cardiovascular symptoms that include a faster heart rate and elevated blood pressure.
At the acute stage, one may also experience neurological symptoms during withdrawal. These include confusion and, in some cases, seizures. The latter is why individuals experiencing withdrawal are advised to go through it while under medical supervision.
Lastly, the psychological symptoms experienced during withdrawal include mood swings, cravings, panic attacks, depression, and rebound anxiety. A person going through withdrawal can experience any combination of these symptoms, some of which cause physical pain and discomfort.
The second stage of withdrawal is referred to as general withdrawal. After experiencing acute withdrawal for three to four days of withdrawal symptoms in the acute stage, the general withdrawal symptoms kick in. These can continue for ten to fourteen days, depending on the individual.
Withdrawal symptoms in the general withdrawal stage include increased drug cravings, mild headaches, dizziness, nausea, mild chills, fits of anxiety, and mild fever. Symptoms at this stage are not as intense as those experienced in the acute stage. Most individuals equate the symptoms experienced in this stage to flu like symptoms.
After the withdrawal journey, an individual slowly stabilizes but might experience bouts of depression and anxiety periodically. This is why some addicts relapse, so it is critical to have enough support to help one stay clean. Support groups and other types of therapy are essential at this point.
Post-acute withdrawal syndrome is a term used to define a person struggling with Valium abuse experiences after withdrawal. Symptoms at this stage include mood swings, difficulty experiencing pleasure, irritability, and variable motivation. Post-acute withdrawal symptoms can last for weeks, months, or even years. If a person struggling with Valium addiction does not get additional help or therapy during this period, they could easily relapse.
In conclusion, having a clear understanding of the process involved in Valium withdrawal is imperative because many people who go through the process tend to relapse. So, is withdrawal painful? Some of the withdrawal symptoms can cause pain and discomfort, such as body aches, headaches, etc.
Most importantly, if you or someone you love is going through withdrawal, it is absolutely important to go through it while under medical supervision. You can be admitted to a recovery center during this process, or you can have a trained medical professional come to your home and take care of you. Should there be a medical emergency, they will know what to do to make sure you go through the phase safely.
The process of recovery from Valium addiction is a journey that takes time. If you are struggling and maybe even backtracking at times, do not beat yourself up. Although withdrawal can be extremely uncomfortable and sometimes painful, you must go through it so that the body can eliminate the drugs from your system.
If you want to help someone going through withdrawal, there are certain things you can do to help them go through the process successfully. First, do not be an enabler. No matter how desperate your loved one gets, do not facilitate or take any actions that will enable them to get the drug.
Show them you care not just by telling them but helping take care of their needs such as preparing meals, cleaning up, keeping them warm, preparing the bath, etc. Trying to ensure they are comfortable as possible will go a long way in helping the individual cope with the withdrawal phase.